Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 260, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 4:04 AM CDT for Madison County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 4:04 AM CDT (09:04 UTC)
- Expired
- Jun 14, 2004, 5:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Madison County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KDMX 140904 SVRDMX IAC121-141000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTH CENTRAL IOWA * UNTIL 500 AM CDT * AT 400 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF EARLHAM...OR ABOUT 34 MILES WEST OF DES MOINES...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR EARLHAM AROUND 410 AM... NEAR WINTERSET MADISON COUNTY AIRPORT AROUND 420 AM... 5 MILES NORTH OF WINTERSET AROUND 425 AM... NEAR PATTERSON AROUND 435 AM AND 5 MILES NORTH OF ST. CHARLES AROUND 445 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY MORNING FOR IOWA. LAT...LON 4150 9427 4117 9425 4117 9382 4151 9381 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM CDT, 13 hours 6 minutes earlier.
Area forecast discussion, Jun 13, 2:58 PM CDT, 13 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 258 PM CDT SUN JUN 13 2004 .DISCUSSION... MAIN FORECAST CONCERNS INCLUDE CONVECTIVE TIMING/TRENDS/PLACEMENT AND HEAVY RAIN POTENTIAL THROUGH MID WEEK. FOR THIS EVENING...I EXPECT MAIN AREA OF STORMS TO BE OVER SOUTHEAST HALF TO THIRD OF FORECAST AREA. MOISTURE STILL RECOVERING FROM LAST NIGHTS STORMS SO CONVECTION SHOULDNT BE AFFECTING OUR CWA UNTIL AROUND 5 PM OR SO. SOME 1-2 INCH HAIL IS POSSIBLE...ALONG WITH A FEW 60 MPH GUSTS WITH INVERTED-V TYPE SOUNDINGS. OVERNIGHT...FOCUS WILL SHIFT TO NORTHERN IOWA WITH A STRONGER S/W NOW ACROSS THE HIGH PLAINS. MCS POSSIBLE AFTER MIDNIGHT...BUT SVR AND FF THREAT SHOULD BE ISOLATED. LOOKING AHEAD...SHORT RANGE MODELS HAVE PICKED UP ON RECENT TREND OF SHOVING OUTFLOW AND PRECIP FARTHER TO THE SOUTH. SPC HAS SHOVED SLT RISK INTO FAR SOUTHERN IA FOR MONDAY. WL KEEP LOW POPS IN SOUTH AND EAST FOR STORMS ALONG COLD FRONT DURING THE MORNING...BUT THE BOUNDARY AND SVR THREAT SHOULD BE IN MISSOURI DURING PEAK AFTERNOON HEATING. CONVECTION EXPECTED TO STAY SOUTH AND WEST OF THE FORECAST AREA MONDAY NIGHT...BUT WL HANG ON TO POPS SOUTH TO COVER GFS SCENARIO...ALTHOUGH THAT MODEL IS ALSO TRENDING FARTHER SOUTH WITH PRECIP. A WARM FRONT LIFTING NORTH INTO THE STATE WILL BE THE FOCUS FOR SEVERE WEATHER AND HEAVY RAIN TUESDAY INTO WEDNESDAY. MOST LOCATIONS ACROSS CENTRAL IOWA COULD RECEIVE 1 TO 2 INCHES THROUGH THE PERIOD...LOCALLY 3 TO 4...WITH SEVERAL THUNDERSTORM COMPLEXES. ALL MODES OF SEVERE WEATHER POSSIBLE. THE EXTENDED PERIOD (THURS-SUN) SHOULD BE MAINLY DRY WITH THE EXCEPTION OF FRIDAY AFT/NITE IN THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUN 13 2004 IAZ004>007-015>017-023>028-033>039-044>050-141100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN IOWA LATER MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. IAZ057>062-070>075-081>086-092>097-141100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH THE MORNING MONDAY IN SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. KINNEY
In the hours before
Local storm report, Jun 14, 3:07 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 AM HAIL TRURO 41.21N 93.85W
06/14/2004 1.00 INCH MADISON IA FIRE DEPT/RESCUE
&&
KULALocal storm report, Jun 14, 3:09 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL NEW VIRGINIA 41.18N 93.73W
06/14/2004 0.88 INCH WARREN IA LAW ENFORCEMENT
&&
KULAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:46 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 14, 4:17 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 14, 4:52 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 23 min |
| Jun 14, 5:08 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 67 min |
| Jun 14, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Jun 14, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Jun 14, 6:33 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jun 14, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 32 min |
| Jun 14, 8:39 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 36 min |
| Jun 14, 8:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.